Pennsylvania, 2011

Hail and Damaging Winds in Pennsylvania, July 22, 2011

July 22, 2011 · NWS CTP · 5 events in 1 county or zone

Thunderstorm clusters formed along a stalled east-west oriented surface boundary and produced isolated damaging winds and hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Thunderstorm clusters formed along a stalled east-west oriented surface boundary and produced isolated damaging winds and hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jul 22, 2:47 PM EST, 16 minutes earlier.

Area forecast discussion, Jul 22, 2:47 PM EST, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
347 PM EDT FRI JUL 22 2011

.SYNOPSIS...
A SUBTROPICAL RIDGE OF HIGH PRESSURE COVERING MUCH OF THE LOWER
48 WILL KEEP THE TEMPERATURES WELL ABOVE NORMAL THIS WEEKEND.
TEMPERATURES WILL SLOWLY DECREASE TO NEAR NORMALS THROUGH THE NEXT
FEW DAYS AS AN UPPER LEVEL TROUGH DIPS DOWN OVER THE NORTHEASTERN
UNITED STATES. THE HEAT WILL BUILD AGAIN DURING THE MIDDLE OF THE
WEEK AS THE HIGH PRESSURE RETURNS FROM THE WEST.

&&

.NEAR TERM /UNTIL 8 PM THIS EVENING/...
THIS IS ABOUT AS HOT AS IT GETS IN CENTRAL PA THIS AFTERNOON.
HEAT INDEX VALUES RAISED A TAD IN SE ZONES WITH 115 DEGREE HI
VALUES POSSIBLE IN HARRISBURG...YORK AND LANCASTER. DRIER DPS SEEN
IN CENTRAL PA WHERE STATE COLLEGE...CLEARFIELD AND ALTOON HAVE
DROPPED INTO THE UPPER 50S TO MID 60S. THIS HAS ALLOWED THE
TEMPERATURES TO RISE A COUPLE DEGREES MORE THEN FORECAST /THOUGH
HEAT INDEX VALUES HAVE SLACKED SLIGHTLY/. STATE COLLEGE WILL LIKELY FLIRT
WITH ITS ALL TIME HIGH OF 102 DEGREES THIS AFTEROON. RADAR SHOWING
INCREASING CELLS ACROSS PA/MD BORDER AND SOME OF THESE STORMS LOOK
QUITE STRONG WITH GUSTY WINDS AND HEAVY DOWNPOURS.

&&

.SHORT TERM /8 PM THIS EVENING THROUGH 6 PM SATURDAY/...
REMANT CONVECTION TO THE WEST WILL APPROACH WESTERN CWA THIS
EVENING AND OVERNIGHT. WILL HAVE SLIGHT CHANCE POPS BUT BIGGEST
IMPACT WILL BE TO KEEP TEMPERATURES VERY WARM OVERNIGHT. THERMAL
RIDGE SHOULD SLIDE EAST OF CWA ON SATURDAY PROVIDING SOME RELIEF
BUT STILL A VERY HOT SUMMER DAY ONCE AGAIN. SMALL CHANCE STORMS
WILL CONTINUE IN THE FORECAST AS WELL. WITH HIGH PWATS OF 2+ STD
ABOVE AVERAGE ANY OF THESE CELLS WILL PUT DOWN SOME HEAVY RAIN. WILL
KEEP HEAT ADVISORIES/WARNINGS IN PLACE.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
AN UPPER LEVEL TROUGH BRIEFLY AMPLIFIES SWD FROM SE CANADA INTO
THE MID ATLC STATES...BRINGING A BREAK IN THE HIGH HEAT. SOMEWHAT
COOLER AND NOTICEABLY LESS HUMID AIR SLIDES IN FOR MON/TUE AS
TEMPS SLIP BACK CLOSE TO NORMAL. FRONTAL BOUNDARY MAY STAY JUST
OFF TO THE SOUTH ON MONDAY...BUT WILL BRING CHANCE FOR SCT TSTMS
SAT/SUN/MON...BUT WILL PROVIDE ONLY LIMITED RELIEF TO ONGOING DRY
CONDITIONS.

WARM FRONT RETURNS FROM THE OHIO VALLEY IN WAKE OF TROUGH LIFTING
TO THE NE BY MIDWEEK...SO THE RELIEF FROM THE HEAT/HUMIDITY MAY
ONLY BE TEMPORARY. ANOTHER SURGE OF HIGH HEAT IS FORECAST BEHIND
THAT FRONT FOR LATE NEXT WEEK INTO THE WEEKEND. AT THE
LEAST...TEMPS WILL RETURN TO NOTICEABLY ABOVE NORMAL LEVELS. PRECIP
CHANCES REMAIN LOW THROUGH THE END OF THE MONTH.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
HIGH PRESSURE WILL MAINTAIN THE TRANQUIL WEATHER AND LIGHT WINDS. VFR
CONDS SHOULD PREVAIL ACROSS MOST OF THE AREA. HOWEVER...HAZE
COULD HOLD VSBYS BTWN 5-9SM ACROSS THE REGION. ISOLATED MVFR/IFR
CONDITIONS ARE POSSIBLE ACROSS THE S TIER... AS SPOTTY SHRA/TSRA
MOVE ACROSS THE AREA.

BRIEF MVFR CONDITIONS ARE ALSO POSSIBLE IN THE EARLY SATURDAY MORNING
HOURS ACROSS THE REGION AS HAZY CONDITIONS PERSIST.

OUTLOOK...
SAT-SUN...SCT PM TSRA IMPACTS POSSIBLE.
MON...PM TSRA IMPACTS POSSIBLE.
TUE...NO SIG WX EXPECTED.

&&

.CLIMATE...
RECORD HIGHS AT HARRISBURG /MDT/ AND WILLIAMSPORT /IPT/ FOR JULY
22-23...

..MDT..
101 7/22 1926
101 7/23 1999

..IPT..
100 7/22 1926
 99 7/23 1955

THE PROLONGED STRETCH OF HOT TEMPERATURES ABOVE 90F COULD RANK
IN THE TOP 5 ALL-TIME FOR CONSECUTIVE DAYS >90F AT BOTH SITES.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING UNTIL 8 PM EDT THIS EVENING FOR PAZ027-
028-036-045-046-049>053-056>059-063>066.
HEAT ADVISORY FROM NOON TO 8 PM EDT SATURDAY FOR PAZ019-
025>028-034>036-045-046-049>053-056>059-063>066.
HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR PAZ012-018-019-
025-026-034-035-041-042.

&&

SYNOPSIS...ROSS
NEAR TERM...ROSS
SHORT TERM...ROSS
LONG TERM...DANGELO/RXR
AVIATION...GARTNER/COLBERT
CLIMATE...
Hazardous weather outlook, Jul 22, 3:09 AM EST, 11 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
409 AM EDT FRI JUL 22 2011

PAZ012-018-041-042-230815-
NORTHERN CLINTON-NORTHERN CENTRE-NORTHERN LYCOMING-SULLIVAN-
409 AM EDT FRI JUL 22 2011

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ004>006-010-011-017-024-033-037-230815-
WARREN-MCKEAN-POTTER-ELK-CAMERON-CLEARFIELD-CAMBRIA-SOMERSET-TIOGA-
409 AM EDT FRI JUL 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ027-028-036-045-046-049>053-056>059-063>066-230815-
MIFFLIN-JUNIATA-FRANKLIN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-
SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-
LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER-
409 AM EDT FRI JUL 22 2011

...EXCESSIVE HEAT WARNING IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS
EVENING...
...HEAT ADVISORY IN EFFECT FROM NOON TO 8 PM EDT SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   EXCESSIVE HEAT WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ019-025-026-034-035-230815-
SOUTHERN CENTRE-BLAIR-HUNTINGDON-BEDFORD-FULTON-
409 AM EDT FRI JUL 22 2011

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS
EVENING...
...HEAT ADVISORY IN EFFECT FROM NOON TO 8 PM EDT SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 22, 1:48 PM EST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
248 PM EDT FRI JUL 22 2011

PAZ036-064-221945-
ADAMS PA-FRANKLIN PA-
248 PM EDT FRI JUL 22 2011

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN FRANKLIN AND
WEST CENTRAL ADAMS COUNTIES...

AT 244 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM MONT
ALTO TO CLAYLICK TO LINEBURG...MOVING NORTHEAST AT 10 MPH.

EXPECT INTENSE LIGHTNING FROM THESE STORMS. DO NOT STAY IN THE OPEN
NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS
WHEN A THUNDERSTORM APPROACHES. VERY HEAVY RAIN WILL FALL FROM THESE
STORMS...AND WILL CAUSE WATER TO POND ON ROADS AND FILL POOR DRAINAGE
AREAS. THE RAIN WILL CAUSE RAPID RISES ON SMALL STREAMS AND CREEKS.
THESE STORMS WILL BE NEAR MONT ALTO AROUND 310 PM...MARION AROUND 330
PM AND CASHTOWN AROUND 350 PM.

THIS WILL IMPACT I-81 BETWEEN MILE MARKERS 1 AND 15.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 11...ROUTE
30.

LAT...LON 3977 7806 3992 7769 3994 7714 3971 7750
      3972 7809

FORECASTER: CR/EC
Special weather statement, Jul 22, 2:38 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
338 PM EDT FRI JUL 22 2011

PAZ065-066-222015-
LANCASTER PA-YORK PA-
338 PM EDT FRI JUL 22 2011

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL LANCASTER AND
SOUTHEASTERN YORK COUNTIES...

AT 332 PM EDT...A STRONG THUNDERSTORM WAS NEAR GLEN ROCK...MOVING
SOUTHEAST AT 20 MPH.

WIND GUSTS TO 50 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS
STORM. THIS STORM WILL BE NEAR STEWARTSTOWN AROUND 350 PM...BROGUE
AROUND 400 PM...SHENKS FERRY AROUND 410 PM AND FAWN GROVE AROUND 420
PM.

LAT...LON 3978 7687 3998 7669 3990 7623 3971 7635
      3972 7673

FORECASTER: KF

The radar

The Sterling radar (KLWX), 111 km away, was scanning. The volume nearest the first event began at 20:01 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, York

When
July 22, 3:03 PM EST
Where
York County, 2.74 mi WNW of Menges Mill
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
39.880, -76.950

Thunderstorm winds estimated near 60 mph knocked down trees and utility wires in Paradise Township near Maple Grove.

Thunderstorm Wind, York

When
July 22, 3:22 PM EST
Where
York County, 0.57 mi NNW of Spring Grove
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
39.877, -76.876

Thunderstorm winds estimated near 60 mph knocked down trees and utility wires at the intersection of South Lake Road and Old Hanover Road.

Hail, York

When
July 22, 3:35 PM EST
Where
York County, 0.87 mi NW of York
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.960, -76.730

Dime to nickel-size hail (up to 0.88 inch diameter) reported on the south-side of York City.

Thunderstorm Wind, York

When
July 22, 3:42 PM EST
Where
York County, 1.26 mi ESE of Wilshire Hills
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
39.960, -76.610

Thunderstorm winds estimated near 60 mph knocked down trees at East Prospect Road and Frysville Road in Windsor Township near Locust Grove.

Hail, York

When
July 22, 3:45 PM EST
Where
York County, Hallam
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.000, -76.600

Dime to penny-size hail (up to 0.75 inch diameter) reported in Hallam.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2011Every state in 2011This day in weather historyWarnings in Pennsylvania, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 315408, 315411, 315414, 315418, 315416.